Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 3, 2009, 3:31 PM PDT for Klamath County, Oregon. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2009, 3:31 PM PDT (22:31 UTC)
- Expired
- Jun 3, 2009, 4:09 PM PDT
- In force
- 38 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 106 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:42 PM PDT | HAIL 0.5 | 11 Sse Sprague River, OR | SPOTTER REPORTED DIME SIZED HAIL, AND HEAVY RAIN |
| Jun 3, 4:00 PM PDT | HAIL 0.88 | 10 Sw Beatty, OR | 2 INCHES DEEP OF HAIL ON THE GROUND ON ROAD AND SURROUNDING HILLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 032231 SVRMFR ORC035-032315- /O.NEW.KMFR.SV.W.0003.090603T2231Z-090603T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 331 PM PDT WED JUN 3 2009 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 415 PM PDT * AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF SPRAGUE RIVER...OR 21 MILES EAST OF KLAMATH FALLS...AND MOVING NORTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRAGUE RIVER BY 405 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4254 12175 4266 12145 4227 12122 4218 12144 TIME...MOT...LOC 2231Z 152DEG 17KT 4231 12139 $$ SVEN
2 follow-up statements
000 WWUS56 KMFR 032249 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 349 PM PDT WED JUN 3 2009 ORC035-032315- /O.CON.KMFR.SV.W.0003.000000T0000Z-090603T2315Z/ KLAMATH OR- 349 PM PDT WED JUN 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR CENTRAL KLAMATH COUNTY... AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SPRAGUE RIVER...OR 24 MILES NORTHEAST OF KLAMATH FALLS...MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SPRAGUE RIVER BY 355 PM PDT... LAT...LON 4254 12175 4266 12145 4227 12122 4218 12144 TIME...MOT...LOC 2249Z 169DEG 22KT 4242 12139 $$ SVEN
000 WWUS56 KMFR 032309 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 409 PM PDT WED JUN 3 2009 ORC035-032318- /O.CAN.KMFR.SV.W.0003.000000T0000Z-090603T2315Z/ KLAMATH OR- 409 PM PDT WED JUN 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AS IT CONTINUES TO MOVE NORTH AT 5 TO 10 MPH. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35 MPH ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 4254 12175 4266 12145 4227 12122 4218 12144 TIME...MOT...LOC 2308Z 152DEG 17KT 4246 12150 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:27 PM PDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 3, 1:27 PM PDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT WED JUN 3 2009
.DISCUSSION...03/12Z NAM/GFS IN.
LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THE FIRST BAND OF
THUNDERSTORMS IS NOW MOVING THROUGH THE AREA...BUT THEY ARE
WEAK COMPARED TO THE STORMS YESTERDAY. HOWEVER...A BAND OF
STRONGER STORMS IS HEADED FOR THE AREA FROM THE SOUTH.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY...THE AREA IS SLIGHTLY
FARTHER EAST THAN YESTERDAY. THE 02/12Z MEDFORD SOUNDING SHOWED
0.95 INCHES OF PRECIPITABLE WATER...WHICH IS ABOUT 20 PERCENT
LOWER THAN YESTERDAY MORNING BUT STILL WELL ABOVE NORMAL.
MODIFYING THE SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX
OF -7.3 AND A CAPE OF 1929 J/KG. THAT IS A VERY HIGH LIFTED INDEX
AND THE CAPE IS ABOUT 10% LESS THAN TUESDAYS. STILL...THATS A
RICH THUNDERSTORM ENVIRONMENT FOR THIS AREA.
A CUTOFF LOW OFFSHORE NEAR 35N 125W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.
THE TIMING AND POSITION OF THESE SHORT WAVES WILL COORDINATE WELL
WITH THE PEAK OF DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS
AFTERNOON. THE SHORT WAVE TODAY WILL MOVE INTO SOUTH CENTRAL
OREGON AROUND THE TIME OF MAX SURFACE HEATING...SO EXPECT THAT
MOST OF THE INITIAL ACTIVITY WILL BE IN THAT AREA. THIS IS FARTHER
EAST THAN TUESDAY...REFLECTING THE EASTWARD PROGRESSION OF THE
CUTOFF LOW. OTHER SHORT WAVES WILL FOLLOW...SO THE THUNDERSTORM
ACTIVITY WILL LIKELY GO THROUGH TONIGHT.
THE CONVECTIVE SITUATION THURSDAY LOOKS TO BE RATHER ACTIVE AGAIN
AND SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL
BUT THE COASTAL PORTIONS OF THE MEDFORD CWA. THE CUTOFF LOW WILL
REMAIN OFF THE CENTRAL CALIFORNIA COAST AND SHORT WAVES ROTATING
AROUND THE LOW WILL CONTINUE TO MOVE OVER THE MEDFORD CWA. EXPECT
THUNDERSTORM ACTIVITY THROUGH THURSDAY AND THURSDAY
NIGHT...PEAKING IN THE AFTERNOON AND EVENING.
FRIDAY WILL BE THE TRANSITION DAY. THE CUTOFF WILL CONTINUE TO
MOVE SOUTH AND EAST. BY FRIDAY AFTERNOON IT WILL BE JUST OFF THE
CENTRAL CALIFORNIA COAST...AND THE FLOW ALOFT OVER THE MEDFORD CWA
WILL COME AROUND TO THE NORTHEAST. SHORT WAVE ACTIVITY WILL BE
PUSHED DOWN SOUTH OF THE FORECAST AREA AND CONDITIONS SHOULD
STABILIZE AND DRY OUT DURING THAT TIME. THE FLOW ALOFT WILL TURN
NORTHERLY FRIDAY NIGHT INTO SATURDAY AS THE LOW DIVES INTO THE
SOUTHERN CALIFORNIA BIGHT AND A RIDGE MOVES IN FROM THE WEST.
THIS WOULD NORMALLY BE A DRY PATTERN....BUT THE MODEL SOLUTIONS DO
CONTINUE TO CARRY SOME PRECIPITATION. WILL LOWER THE CHANCES A BIT
THROUGH THE WEEKEND. IF THE CURRENT SOLUTION HOLDS OUT IN
SUBSEQUENT RUNS...WILL LIKELY CONTINUE TO DRY OUT THE FORECAST.
THE RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEKEND AND THE
FLOW ALOFT WILL BREAK DOWN TO ZONAL. A WEAK SHORT WAVE EMBEDDED IN
THE FLOW WILL PUSH A WEAK COLD FRONT ONSHORE TUESDAY. THE PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT AND MOSTLY LIMITED TO
THE COAST.
&&
.AVIATION...AT THE COAST...AREAS OF IFR CIGS/VSBYS NOW LOOK LIKE
THEY WILL PERSIST THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON...AND WILL BRING WITH IT ISOLD MVFR
CIGS AND AREAS OF OBSCUREMENT OF HIGHER TERRAIN ALONG WITH GUSTY
WINDS...BRIEF HEAVY RAIN...AND HAIL. THESE CONDITIONS WILL PERSIST
THROUGH TONIGHT INTO THURSDAY MORNING. AREAS OF MVFR CIGS WILL
RETURN TO THE UMPQUA BASIN TONIGHT AND PERSIST INTO THURSDAY
MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ023-ORZ024-
ORZ025-ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ080-CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
PACIFIC COASTAL WATERS...NONE.
15/17/10Hazardous weather outlook, Jun 3, 10:37 AM PDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1037 AM PDT WED JUN 3 2009 CAZ080>085-ORZ023>031-040600- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 1037 AM PDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM PDT THROUGH THIS EVENING FOR SLOW MOVING THUNDERSTORMS THAT MAY PRODUCE HEAVY RAIN. SEE FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. AS THE LOW PRESSURE FINALLY MOVES INLAND FRIDAY MORNING THE FLOW OVER THE AREA WILL BECOME NORTHERLY AND BEGIN A DRYING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
In the hours before
Special weather statement, Jun 3, 2:35 PM PDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 235 PM PDT WED JUN 3 2009 ORZ031-032230- CENTRAL AND EASTERN LAKE COUNTY OR- 235 PM PDT WED JUN 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL 330 PM PDT... AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ADEL...OR 23 MILES EAST OF LAKEVIEW...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL LAKE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4251 12020 4263 11985 4222 11973 4215 11999 TIME...MOT...LOC 2134Z 158DEG 17KT 4232 11993 PETRUCELLI
Local storm report, Jun 3, 2:56 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 20 N ADEL 42.47N 119.90W
06/03/2009 M1.00 INCH LAKE OR PUBLIC
LOCATED AT THE PLUSH STORE. TSTM WITH HEAVY RAIN AND
GUSTY WINDS. HAIL NOW COVERING THE GROUND.
&&
GLASERSpecial weather statement, Jun 3, 3:24 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 324 PM PDT WED JUN 3 2009 ORZ029-030-032315- KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 324 PM PDT WED JUN 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 415 PM PDT... AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF LORELLA...OR 22 MILES EAST OF KLAMATH FALLS...MOVING NORTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...BEATTY...SPRAGUE RIVER AND DAIRY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4260 12180 4269 12122 4211 12104 4214 12153 TIME...MOT...LOC 2224Z 152DEG 18KT 4228 12136 SVEN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:02 PM PDT | Special Weather Statement | MFR | Douglas | 58 min |
| Jun 2, 5:30 PM PDT | Special Weather Statement | MFR | Douglas | 45 min |
| Jun 2, 6:22 PM PDT | Special Weather Statement | MFR | Douglas | 38 min |
| Jun 2, 7:19 PM PDT | Flash Flood Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 22 hr |
| Jun 3, 2:35 PM PDT | Special Weather Statement | MFR | 55 min | |
| Jun 3, 2:57 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 33 min |
| Jun 3, 3:24 PM PDT | Special Weather Statement | MFR | Klamath | 51 min |
| Jun 3, 4:50 PM PDT | Special Weather Statement | MFR | Josephine | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.